Just need some help don't what to think of this

Hello 

        Things have continued to get worse for my dad after his pain continued to increase palliative care put him on methdone 5 mg a day . Also raised his oxycontin to 20 mg every 4 hours and he also has been on antibiotics for another infection . He as well has been dealing with losing his brother to cancer and my step mom's son in law to cancer so things haven't been good . What has freaking me out is he is acting very weird woke up in the middle of the night to sit on the toilet and he has a colstomy bag . He also said he seen our dog who passed away sitting in the shower he does have a history of confusion with infection . But usually not while he is on a antibiotic he also has a small fever of 100.9 still . Google is saying hallucinations mean the end of life is near which is freaking me out . We are waiting for him to start proton therapy soon I wasn't ready for this . 

         I don't know if this matters but his vitals have been strong but he has been sleeping more even though he can still get out of bed and go to the store and stuff . Sometimes he is able to walk threw grocery store sometimes using cane or wheelchair . I am bascailly just looking for those who have dealt with end of life care or know about it to provide some input if hallucinations always mean end of life ? Freaking out want to know what to expect and if there is any hope my dad makes it to proton therapy ? I know no one can answer these things for sure but I also know those on this board have important vauleable information and I had to try something . 

 

Comments

  • feckcancer
    feckcancer Member Posts: 163 **
    it may be the methdone and

    it may be the methdone and oxycontin that are contributing to his hallucinations. If you google methdone & hallucinations or opioids & hallucinations there is some info on this.

    Also internet says infections can sometimes cause hallucinations too especially chest and urine infections. But the doctor will know best.

    I hope this is helpful. this must be very hard for you. Take care of yourself too

  • worriedson714
    worriedson714 Member Posts: 331 **
    edited November 2021 #3
    thank you

    I will check into the meds already sent message to doctor about it

  • feckcancer
    feckcancer Member Posts: 163 **
    edited November 2021 #4
    When i was having treatment

    When i was having treatment for cancer towards the end after a week in hospital hooked up to chemo 24/7 plus having radiation every day I went home and 2 days later i was badly dehydrdated, taking morphine for pain & I was not good mentally as my mother was dying at the same time.

    I ended up being admitted to hospital again but the night before I hallucinated my laptop turning into my silver window blinds that then turned into butterflies that fluttered all around me & my bedroom in slow motion. I sort of knew it was a hallucination but was okay with it and just went wow.  very trippy.

     I didn't even think to call the hospital until the next morning then i rang and said i couldn't make it to radiation because i wasn't well enough to which they made me come in at once and i ended up being admitted for 4 days and put on a drip.

    Take care

  • worriedson714
    worriedson714 Member Posts: 331 **
    edited November 2021 #5
    hmmm

    That sounds kind of like my dad's they stopped his chemo only a month ago which towards the end of the 5 cycles I started to notice alot of sleeping and chemo brain . Then he had alot of confusion on our vacation then he lost his brother to cancer which was hard then another infection as well as the stress of his proton therapy being denied by the insurance and his pain increasing adding more pain meds . Fast forward to day he is on antibiotic very sleepy and confused having hallucinations still popping up a fever here and there and is vomitting . Part of me thinks its the chemo and stress and level of pain he is in part of me thinks it's the infection the antibiotics not working part of me thinks it's he is coming to the end of the road I don't know what to think anymore . But you have at least gotten me to see there are many things that can cause his hallucinations and thank you for that . 

  • Annabelle41415
    Annabelle41415 Member Posts: 6,715 **
    I'm so sorry

    I'm not familiar with your dad's situation, but just wanted to know that this group is always in my prayers.  Medication does have a lot to play with how one's reactions to it are.  It might be that they need to adjust it somewhat.  You are a wonderful daughter that has tried to get him the help from his first days.  He sure is lucky to have you.

    Kim

  • Real Tar Heel
    Real Tar Heel Member Posts: 272 **
    What was the rationale did

    What rationale did the insurance company give regarding denial of the proton therapy?

  • beaumontdave
    beaumontdave Member Posts: 1,184 **
    edited November 2021 #8
    Google says lots of things,

    Google says lots of things, many of them unsupported or in conflict with other 'facts'. Aberrant behavior or hallucinations can happen to 'normal' people for unknown reasons, and can certainly occur with someone under big stressors and strong chemo and pain killers. No one can really say you shouln't worry about things you've read on, but my suggestion would be to work on your coping mechanisms, your mental health as you care for your pop. I know what it is to want to ignore one's own suffering in deference to what your loved one is going through, I couldn't give a damn about my health while I was fighting for and losing my wife, but anxiety and pain aren't love, they're just what we endure or magnify in solidarity to our love. But they are still things we do to ourselves, that don't really benefit anybody. "Freaking out" as you put it, is totally understandable, especially in your position, and is well understood on a forum like this. As everything is being looked at and done for your father, do make the effort to take care of yourself, you matter too......................................................Dave